Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 470, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2004, 8:45 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 8:45 PM CDT (01:45 UTC)
- Expired
- Aug 2, 2004, 9:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Aurora County, SD, Brule County, SD
The radar
The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 030145 SVRFSD SDC003-015-030230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 845 PM CDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 930 PM CDT * AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF WHITE LAKE...OR ABOUT 25 MILES EAST OF CHAMBERLAIN...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITE LAKE AROUND 855 PM CDT PLANKINTON AROUND 925 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4382 9890 4364 9896 4352 9849 4374 9841 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:32 PM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 2, 3:32 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 332 PM CDT MON AUG 2 2004 .DISCUSSION... FOR THIS AFTERNOON...BAND OF MID LEVEL CONVECTION DEVELOPING OVER THE NORTHERN CWA. SOME THREAT OF HAIL FORM THESE STORMS...POSSIBLY A LITTLE WIND. THIS CONVECTION SHOULD CONTINUE THROUGHOUT THE AFTERNOON AND INTO THE EVENING...DEVELOPING SLOWLY SOUTH AS IT MOVES EAST. THE OTHER THREAT AREA WILL BE OVER THE SOUTHWEST CWA NEAR A SFC BASED BOUNDARY AND WEAK MESO LOW. THIS AREA AND POINTS NEAR THE MISSOURI VALLEY REGION WILL SEE THE MAIN THREAT FOR TORNADIC ACTIVITY IF THUNDERSTORMS DEVELOP. WILL ALSO HAVE HIGHEST POPS IN THIS AREA AS SHEAR AND INSTABILITY SUGGEST POTENTIAL TO BECOME ORGANIZED WHEN IT DEVELOPS. PWAT VALUES ALSO VERY HIGH...ABOVE 2 INCHES...SO SIGNIFICANT DOWNPOURS WILL BE POSSIBLE. STORM MOTION SHOULD BE QUICK ENOUGH THAT TRAINING WILL NOT BE A MAJOR ISSUE...SO WILL NOT BE ISSUING A FLOOD WARNING. EXPECT A DECENT MCS TO DEVELOP FROM ACTIVITY DEVELOPING THIS AFTERNOON...WHICH SHOULD PUSH THE JUICY AIR AND LOW LEVEL BOUNDARY PRETTY FAR SOUTH. WILL STILL INCLUDE LOW POPS FOR TUESDAY AFTERNOON AND EVENING AS BOTH THE GFS AND 18Z MESOETA TRY TO BRING ACTIVITY BACK INTO MAINLY SOUTHERN CWA. A WEAK WAVE WITH MID LEVEL FRONTOGENESIS SKIRTS ACROSS NORTHERN SD ON WEDNESDAY...BUT WILL NOT INTRODUCE ANY POPS AT THIS TIME. TEMPERATURES WILL FALL BACK TO BELOW NORMAL AS BOUNDARY SLIDES SOUTH. SHOULD BE A LITTLE HUMID AGAIN ON TUESDAY...BUT COOLER AND DRIER AIR SLIDES IN FOR WEDNESDAY AND THURSDAY. IN THE LATTER PERIODS...FRIDAY AND SATURDAY SHOULD SEE A WARMING TREND FROM THE COOLER AIR WORKING IN MID WEEK...AHEAD OF NEXT BOUNDARY COMING SOMETIME LATE SATURDAY THROUGH SUNDAY. ECMWF/GFS AND CANADIAN ALL SHOW THIS FEATURE...SO WILL AGREE WITH THIS AND LEAVE POPS IN FOR SATURDAY NIGHT. FOR SUNDAY AND MONDAY...WILL GO A LITTLE BELOW GUIDANCE AS CANADIAN AND ECMWF BOTH A LITTLE COOLER THAN THE GFS. BOTH THE ECMWF AND CANADIAN HANDLED CURRENT INCOMING COLD FRONT FOR TUESDAY BETTER THAN THE GFS LATE LAST WEEK. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && $ 08
Hazardous weather outlook, Aug 2, 10:33 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1033 AM CDT MON AUG 02 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1029 AM CDT MON AUG 02 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA...AND THEN SPREAD EAST OVERNIGHT. IN SOUTH CENTRAL SOUTH DAKOTA...WEST OF THE JAMES RIVER...THE MAIN SEVERE WEATHER THREAT LATE THIS AFTERNOON WILL BE LARGE HAIL AND STRONG WINDS...WITH AN ISOLATED TORNADO POSSIBLE. AS THE STORMS MOVE EAST TONIGHT...THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. SEVERE STORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... SOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT WEST OF THE JAMES RIVER ...AND AFTER 700 PM CDT EAST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 2, 3:33 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL HURON 44.36N 98.22W
08/02/2004 0.88 INCH BEADLE SD PUBLIC
HAIL ON WEST SIDE OF CITY OF HURON.
0325 PM HAIL HURON 44.36N 98.22W
08/02/2004 0.88 INCH BEADLE SD TRAINED SPOTTER
&&
WBLocal storm report, Aug 2, 3:56 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 4 SW HURON 44.32N 98.28W
08/02/2004 0.88 INCH BEADLE SD PUBLIC
0348 PM HAIL 3 ENE OLDHAM 44.24N 97.25W
08/02/2004 0.75 INCH KINGSBURY SD TRAINED SPOTTER
&&
WBSpecial weather statement, Aug 2, 6:37 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 637 PM CDT MON AUG 2 2004 MNZ071-072-080-081-089-090-097-098-SDZ038>040-053>056-060>062-030200- BEADLE-BROOKINGS-COTTONWOOD MN-HANSON-JACKSON MN-KINGSBURY-LAKE- LINCOLN MN-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- PIPESTONE MN-ROCK MN-SANBORN- 637 PM CDT MON AUG 2 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 690 HAS BEEN CANCELLED... THE THREAT OF SEVERE WEATHER HAS SHIFTED SOUTHWEST OF THE AREA...INTO SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA. THEREFORE...THE SEVERE THUNDERSTORM WATCH...WHICH WAS IN EFFECT UNTIL 900 PM CDT...HAS BEEN CANCELLED. HACKER
Local storm report, Aug 2, 8:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL BURKE 43.18N 99.29W
08/02/2004 1.75 INCH GREGORY SD LAW ENFORCEMENT
MOSTLY DIME SIZE WITH A FEW GOLF BALL SIZED STONES.
0754 PM HAIL PUKWANA 43.78N 99.18W
08/02/2004 1.25 INCH BRULE SD TRAINED SPOTTER
MOSTLY QUARTER SIZED OR SMALLER.
&&
JHLocal storm report, Aug 2, 8:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL KIMBALL 43.75N 98.96W
08/02/2004 1.00 INCH BRULE SD TRAINED SPOTTER
0826 PM HAIL 7 S WESSINGTON SPRINGS 43.98N 98.57W
08/02/2004 0.88 INCH JERAULD SD PUBLIC
&&
JRMLocal storm report, Aug 2, 8:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 6 E KIMBALL 43.75N 98.84W
08/02/2004 0.75 INCH BRULE SD BROADCAST MEDIA
&&
JRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:08 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 37 min |
| Aug 2, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 34 min |
| Aug 2, 9:39 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 36 min |
| Aug 3, 8:02 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 28 min |
| Aug 3, 8:28 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Jerauld | 32 min |
| Aug 3, 8:59 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 31 min |
| Aug 3, 9:11 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 34 min |
| Aug 3, 9:33 AM CDT | Severe Thunderstorm Warning | FSD | Davison | 27 min |
| Aug 3, 9:45 AM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 45 min |
| Aug 3, 9:59 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 46 min |
| Aug 3, 10:15 AM CDT | Severe Thunderstorm Warning | FSD | McCook | 30 min |
| Aug 3, 10:30 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 30 min |
| Aug 3, 10:37 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 38 min |
| Aug 3, 10:44 AM CDT | Severe Thunderstorm Warning | FSD | McCook | 31 min |
| Aug 3, 11:01 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 29 min |
| Aug 3, 11:12 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 33 min |
| Aug 3, 11:28 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 92 min |
| Aug 3, 11:40 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 35 min |
| Aug 3, 11:42 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.